Published: January 1, 2020 3:18:45 pm
Administering antibiotics to infants might increase the risk of developing allergies, states a report in The New York Times while quoting a study. To arrive at the result, researchers examined records of 798,426 children from the Military Health System database from the years 2001 to 2013. They looked into the antibiotic prescriptions during their childhoods and allergy diagnoses. It was found out that about 17 per cent of them were treated with one or more courses of antibiotics.
The study was published at JAMA Pediatrics and took into consideration prescriptions for five classes of antibiotics: penicillin, penicillin with beta-lactamase inhibitor, cephalosporin, sulfonamide and macrolide. It was concluded that having an antibiotic was evidently associated with a higher risk in suffering from a wide range of conditions like anaphylaxis (a serious allergic reaction), asthma, food allergies, and allergies and inflammation of the skin (dermatitis), respiratory tract (rhinitis) and eyes (conjunctivitis). Some factors like sex, cesarean delivery, prematurity and certain antacid medications and the many days the infants took the medicines were controlled
Sidney E Zven, a medical student at the Uniformed Services University of the Health Sciences and lead author, said, “This is an association, and more research is needed to determine causality. We don’t want to raise fears of antibiotics. When a child needs an antibiotic, he should absolutely get it. But we have to tell parents why we are, or are not, prescribing them. It’s really important to focus on antibiotic stewardship. From my perspective, that’s a major implication of the study.”
📣 The Indian Express is now on Telegram. Click here to join our channel (@indianexpress) and stay updated with the latest headlines
© IE Online Media Services Pvt Ltd